Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS New Orleans, LA

August 1, 20084 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 1, 2008, 1:50 PM CDT for 4 parishes in Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 1:50 PM CDT (18:50 UTC)
Expired
Aug 1, 2008, 2:47 PM CDT
In force
57 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:00 PM CDTFLASH FLOODChalmette, LASERIOUS STREET FLOODING REPORTED. CAR STALLED. WATER ON STREETS COVERING ABOVE RIMS ON TIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 011850
FFWLIX
LAC051-071-075-087-012045-
/O.NEW.KLIX.FF.W.0019.080801T1850Z-080801T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY...
  SOUTHWESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BELLE CHASSE...
  WEST CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF CHALMETTE...

* UNTIL 345 PM CDT

* AT 146 PM CDT...STREET FLOODING WAS REPORTED FROM THUNDERSTORMS    
  OVER ST. BERNARD...JEFFERSON AND ORLEANS PARISHES FROM             
  THUNDERSTORMS ...MOVING SOUTHEAST AT 19 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VIOLET AND YSCLOSKEY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2987 9015 3005 8998 2983 8959 2964 8986

$$
1 follow-up statement
000 
WGUS74 KLIX 011947
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT FRI AUG 1 2008

LAC051-071-075-087-011956-
/O.CAN.KLIX.FF.W.0019.000000T0000Z-080801T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. BERNARD LA-JEFFERSON LA-ORLEANS LA-PLAQUEMINES LA-
247 PM CDT FRI AUG 1 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
PLAQUEMINES...SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND WEST
CENTRAL ST. BERNARD PARISHES...

THE HEAVY RAIN THAT PROMPTED THE WARNING HAS DIMINISHED AND NO 
LONGER PRESENTS A THREAT OF ADDITIONAL FLOODING. MORE THUNDERSTORMS 
ARE OCCURRING ON THE NORTH SHORE OF LAKE PONTCHARTRAIN...AND COULD 
REACH THE NEW ORLEANS METRO AREA AFTER 4 PM.

LAT...LON 2987 9015 3005 8998 2983 8959 2964 8986

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:55 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 10:55 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CDT FRI AUG 1 2008

.UPDATE...
MAIN CONCERN FOR THIS UPDATE IS TO ADDRESS HEAVY RAIN CONCERNS AND
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY
THIS EVENING. SOUNDINGS ARE VERY MOISTURE LOADED / PW OVER 2
INCHES AND CONVECTIVE TEMPERATURES ARE QUITE LOW IN THE LOWER
80S. WET MICROBURST POTENTIAL FROM CONVENTIONAL PARAMETERS IS
LOW...HOWEVER...ANY AREAS OF GREATER HEATING AND DELAYED
CONVECTIVE ONSET WILL HAVE MUCH TO WORK WITH...POTENTIAL OUTFLOW
BOUNDARY COINCIDING WITH DEEPER LAYER TROUGH/SHEAR AXIS ALOFT
COMING IN FROM THE NORTH...WEAK SEA AND LAKE BREEZE BOUNDARIES...
AND CELL INTERACTIONS. IN ADDITION...REGENERATIVE DEVELOPMENT AND
ECHO TRAINING ARE ALREADY NOTED ACROSS THE COASTAL PARISHES...AND
THERE WILL BE THE POTENTIAL FOR ADDITIONAL STALLED BOUNDARIES TO
FORM THROUGH THE AFTERNOON. BECAUSE OF THIS...HAVE ADDED GUSTY
WINDS AND HEAVY RAIN POTENTIAL TO THE WEATHER GRIDS TODAY. WILL
ALSO MENTION ISOLATED STRONG TO SEVERE POTENTIAL ALONG WITH HEAVY
RAIN TO THE HAZARDOUS WEATHER OUTLOOK. 22

&&

.AVIATION...
SHRA AND TSRA WILL BE THE MAIN CONCERNS TODAY. CONVECTION WILL
INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON THEN
DIMINISH OVER LAND AND INCREASE OFFSHORE AGAIN TONIGHT. SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE IFR VSBYS/CIGS ALONG WITH
CONVECTIVE GUSTS TO 40 KNOTS.

&&

.MARINE...
NUMEROUS THUNDERSTORMS HAVE STIRRED UP THE COASTAL WATERS THIS
MORNING. WINDS MAY CONTINUE TO BE FREQUENTLY HIGHER THAN THE
PREVAILING SOUTHWEST 10 TO 15 KNOTS IN AND THE NEAR THE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS BOTH TODAY AND TONIGHT..

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT FRI AUG 1 2008/

DISCUSSION...

EARLY THIS MORNING THERE WAS A WEAK BOUNDARY STRETCHING ACROSS
NORTHERN PORTIONS OF LOUISIANA/MISSISSIPPI/ALABAMA/GEORGIA WITH AN
ASSOCIATED UPPER-LEVEL SHORTWAVE DRIFTING SOUTHWARD ACROSS
MISSISSIPPI AND ALABAMA. ABUNDANT TROPICAL MOISTURE CONTINUED
ALONG THE NORTH-CENTRAL GULF COAST...AND SHOWERS WERE ALREADY
DEVELOPING OVER PARTS OF THE NORTH SHORE OF LAKE PONTCHARTRAIN.
CONVECTION IS EXPECTED TO CONTINUE AND INCREASE ACROSS THE PCWA
THIS MORNING...WITH NUMEROUS SHOWERS/THUNDERSTORMS BY THIS
AFTERNOON. THE DEEP MOISTURE WILL BEGIN TO PUSH SOUTH INTO THE
GULF OF MEXICO THIS WEEKEND AS THE SHORTWAVE PUSHES INTO THE GULF
AND AN UPPER-LEVEL RIDGE BUILDS INTO THE MID AND LOWER
MISSISSIPPI VALLEY FROM THE PLAINS STATES. THIS SHOULD LOWER
PRECIP CHANCES INTO EARLY NEXT WEEK. THIS SCENARIO WILL ALLOW FOR
TEMPS TO RISE WELL INTO THE 90S ACROSS INTERIOR PORTIONS OF OUR
PCWA THIS WEEKEND. EARLY NEXT WEEK MODELS WERE STILL HINTING AT A
WAVE DEVELOPING IN THE NORTHEASTERN GULF OF MEXICO AND MOVING
WESTWARD ACROSS THE NORTHERN GULF. THE 00Z GFS SHOWS THE WAVE
PASSING TO THE SOUTH OF LOUISIANA...KEEPING MOST OF THE ASSOCIATED
PRECIP OFFSHORE.

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  73  96  75 /  70  20  20  10
BTR  90  76  95  77 /  70  20  20  10
MSY  89  77  94  78 /  70  30  30  20
GPT  88  75  93  77 /  70  30  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 1, 11:09 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CDT FRI AUG 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1109 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF
THE STRONGER STORMS MAY BECOME STRONG TO SEVERE...AND PRODUCE
FREQUENT LIGHTNING...STRONG WIND GUSTS TO AROUND 50 MPH...AND
TORRENTIAL RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF
TIME WHICH MAY CAUSE PONDING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER
THE WEEKEND...INCREASING TO SCATTERED TUESDAY THROUGH THURSDAY.
ORGANIZED SEVERE THUNDERSTORM ACTIVITY IS NOT EXPECTED.

HEAT...
HIGH TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S OVER INLAND
AREAS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...GENERALLY
NORTH OF INTERSTATE 12 AND WEST OF INTERSTATE 59. THE TYPICAL
HUMID CONDITIONS WILL COMBINE WITH THE HOT TEMPERATURES TO PRODUCE
HEAT INDEX VALUES OF 105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:44 PM CDTSpecial Marine WarningLIX91 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.